Lake Huron, 2021

Marine Thunderstorm Winds in Lake Huron, August 28, 2021

August 28, 2021 · NWS DTX · 6 events in 3 counties and zones

Severe thunderstorms lingered over Saginaw Bay producing 60 knot winds for at least 20 minutes. Outer Saginaw Bay recorded peak winds up near 70 knots.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
6

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS DTX wrote it up.

Severe thunderstorms lingered over Saginaw Bay producing 60 knot winds for at least 20 minutes. Outer Saginaw Bay recorded peak winds up near 70 knots.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Detroit, MI wrote its last area forecast discussion before the first event at Aug 28, 1:51 PM EST, 3 hours 28 minutes earlier.

Area forecast discussion, Aug 28, 1:51 PM EST, 3 hours 28 minutes before
Area Forecast Discussion
National Weather Service Detroit/Pontiac MI
251 PM EDT Sat Aug 28 2021

.DISCUSSION...

Full insolation within deep layer southwest flow along the outer
expanse of large scale upper ridging contributing to the hottest
conditions noted in recent days. Recent observational trends suggest
peak heat indices will arrive largely arrive with the 95 to 100
degree range. Thermodynamic environment characterized by a diurnally
steepening low level lapse rate environment that remains weakly
capped and moderately mixed out as evidenced by the lack of cu depth
thus far outside of some agitation along the lake St Clair lake
breeze. Convective initiation at this stage fixated over northern-
central lower mi within the small corridor of large scale forced
ascent tied to an east-northeast propagating shortwave. Supportive
environment for some degree of downstream expansion and/or renewed
development over the remainder of central lower mi going forward
this evening. Height falls and an accompanying increase in effective
bulk shear offer a favorable background environment for deeper
convective organization given the underlying instability mainly
across a corridor from Saginaw-Sandusky northward. 850-300 mb mean
wind shear vector directed east-northeast suggests potential for
additional southward expansion will prove difficult unless greater
forced ascent and/or a composite outflow can materialize. Latest hi
res model guidance offers a mixed signal in terms of possible
coverage, owing to the inherent uncertainty with southward extent
given this tenuous, conditional setup. Outgoing forecast will
continue to outlook an isolated severe risk for strong wind gusts
over the Saginaw valley and northern thumb, with decreasing
precipitation potential with southward extent.

Higher amplitude wave evident on water vapor ejecting across the
northern plains will shear east-northeast and across the gradually
deamplifying upper ridge periphery to finish the weekend period.
Sufficient height falls will exist to finally and effectively allow
a meaningful airmass change to commence for early next week. The
attendant cold front arrives locally Sunday evening. Little change
in the underlying pre-frontal environment on Sunday, as southeast
Michigan still holds position within the periphery of the upper
ridge. A virtual carbon copy in terms of the thermal and moisture
profiles, again netting an afternoon heat index of mid to upper 90s.
Warm sector environment still characterized as weakly capped, with
ill-defined tangible forced ascent prior to fropa favors simply a
limited precip mention prior to 20z. Narrow wing of mid level theta-
e advection anchored along the frontal convergence axis provide the
main focus for convective initiation and downscale expansion.
Moderately unstable resident environment certainly receptive to a
more organized convective response, although better deep layer shear
tends to trail the frontal forcing while better height falls remain
north. Severe threat level of marginal risk highlighted for most of
the area on latest day 2 SPC outlook seems reasonable. Efficient
rainfall rates given the moisture quality provides a secondary heavy
rain concern. Greater likelihood for a more linear convective axis
perpendicular to the inbound front will offer a shorter residence
time relative to recent days.

Period of gradual height falls will mark conditions during the early
week period. Notable decrease in humidity during this window as
steady dry air advection and boundary layer mixing effectively eases
dewpoints into the 50s by late Monday. Arriving thermal profile
still edged around or just above average. Just enough troughiness
elongated across the great lakes to ensure the remnants of tropical
system Ida remain well south/east of the area. Deep layer stability
remains entrenched into midweek, as low to mid level anticyclonic
flow emerges immediately downstream of high amplitude upper ridging
developing across the plains. These higher upper heights likely make
greater inroads by the end of the forecast period, offering renewed
increase in both temperature and humidity with an accompanying
introductory mention for precip.

&&

.MARINE...

Unsettled weather conditions featuring continued off and on chances
for showers and thunderstorms will continue through the weekend as a
frontal boundary continues to lift northward as a warm front into
the northern Great Lakes. Some thunderstorms will have the potential
to produce strong winds in excess of 34 knots and locally erratic
waves. Outside of thunderstorms, light south southeasterly winds
will eventually veer to southwesterly in direction by Sunday and
become moderate in strength as the pressure gradient strengthens
associated with strong low pressure lifting northeast towards James
Bay. A few gusts channeling through Saginaw Bay may reach around 25
knots in strength Sunday, but confidence is not high enough to issue
a Small Craft Advisory at this time. Drier weather associated with
broad high pressure will move in for early next week as a cold front
sweeps through the region and winds veer further to the northwest.

&&

.HYDROLOGY...

Isolated thunderstorms are possible through the evening hours,
mainly north of Saginaw to Sandusky line. Favorable environment
exists for any storm that develops to result in very heavy rainfall,
with localized amounts up to 2 inches. Scattered showers and
thunderstorms are then forecast to develop on Sunday afternoon and
evening ahead of a cold front with potential to produce locally
heavy rainfall. Basin-average rainfall totals will likely range from
0.25 to 0.50 inches, but localized areas have potential to receive
upwards of 1 to 2 inches as rainfall rates will likely exceed 1 inch
per hour. This may result in flooding of susceptible areas,
particularly if repeated storms occur over urban areas.

&&

.PREV DISCUSSION...
Issued at 205 PM EDT Sat Aug 28 2021

AVIATION...

A very warm and moist airmass is supporting healthy afternoon cu
development. This SCT-BKN cloud field has cloud bases generally
should hold the 3-5 kft range resulting in predominately VFR
conditions with pockets of MVFR ceilings. Winds at 5-10 knots will
be out of the south southwest through the remainder of today. Low
confidence thunderstorm forecast for the afternoon and early
evening. Will add a thunderstorm tempo group from 22-01Z for MBS
where confidence in thunderstorms impacting the airport are the
highest. Too much uncertainty from FNT south to DTW to add a TSRA
TEMPO at this time, but there remains a slight chance for some
isolated to scattered thunderstorms to develop. Any thunderstorms to
impact terminals will be capable of MVFR/IFR conditions from heavy
rainfall and gusty winds. Tonight will again see potential for some
MVFR fog towards sunrise.

For DTW... SCT-BKN cumulus field will hover around 5,000 feet while
a small chance for a stray pop-up storm remains possible this
afternoon. Very moist airmass will support MVFR fog potential again
toward sunrise tomorrow morning.

DTW THRESHOLD PROBABILITIES...

* Low to Moderate for ceiling 5000 feet or less today.

* Low for thunderstorms this afternoon and early evening.

&&

.DTX WATCHES/WARNINGS/ADVISORIES...
MI...Heat Advisory until 8 PM EDT this evening for MIZ060>063-068>070-
     075-076-082-083.

Lake Huron...NONE.
Lake St Clair...NONE.
Michigan waters of Lake Erie...NONE.
&&

DISCUSSION...MR
MARINE.......IRL
HYDROLOGY....MR
AVIATION.....AA

You can obtain your latest National Weather Service forecasts online
at www.weather.gov/detroit.
Hazardous weather outlook, Aug 28, 10:10 AM EST, 7 hours 9 minutes before
Hazardous Weather Outlook
National Weather Service Detroit/Pontiac MI
1110 AM EDT Sat Aug 28 2021

MIZ060>063-068>070-075-076-082-083-291515-
Shiawassee-Genesee-Lapeer-St. Clair-Livingston-Oakland-Macomb-
Washtenaw-Wayne-Lenawee-Monroe-
1110 AM EDT Sat Aug 28 2021

This hazardous weather outlook is for portions of southeast
Michigan.

.DAY ONE...This Afternoon and Tonight

A Heat Advisory is in effect this afternoon and early evening. See
the latest weather message for details.

Isolated thunderstorms are possible today. Any storms will move
west-southwest to east-northeast at around 25 mph. The primary
threat will be locally heavy rainfall.

.DAYS TWO THROUGH SEVEN...Sunday through Friday

Hot and humid conditions continue Sunday with afternoon heat index
values likely reaching the mid 90s for most of the area. Scattered
thunderstorms are possible Sunday afternoon and evening ahead of a
cold front. Isolated storms may become severe and heavy downpours
will again be possible.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed today and tonight.

MIZ047>049-053>055-291515-
Midland-Bay-Huron-Saginaw-Tuscola-Sanilac-
1110 AM EDT Sat Aug 28 2021

This hazardous weather outlook is for portions of southeast
Michigan.

.DAY ONE...This Afternoon and Tonight

Hot and humid conditions with heat index values in the mid to upper
90s this afternoon. Scattered thunderstorms are possible today.
Storms will be capable of producing wind gusts to 60 mph and locally
heavy rainfall. Any storms will move west-southwest to east-
northeast at around 25 mph.

.DAYS TWO THROUGH SEVEN...Sunday through Friday

Hot and humid conditions continue Sunday with afternoon heat index
values likely reaching the mid 90s for most of the area. Scattered
thunderstorms are possible Sunday afternoon and evening ahead of a
cold front. Isolated storms may become severe and heavy downpours
will again be possible.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed today and tonight.

LCZ460-LEZ444-LHZ361>363-421-422-441>443-462>464-291515-
Lake St Clair-
Michigan Waters of Lake Erie from Detroit River to North Cape MI-
Lake Huron from 5NM east of Mackinac Bridge to Presque Isle Lt
beyond 5 NM off shore-
Lake Huron from Presque Isle Light to Sturgeon Point MI beyond 5NM
off shore-
Lake Huron from Sturgeon Point to Alabaster MI beyond 5NM off shore-
Outer Saginaw Bay SW of Alabaster to Port Austin MI to Inner Saginaw
Bay-Inner Saginaw Bay SW of Point Au Gres to Bay Port MI-
Port Austin to Harbor Beach MI-Harbor Beach to Port Sanilac MI-
Port Sanilac to Port Huron MI-
Lake Huron from Port Austin to Harbor Beach beyond 5NM Off Shore-
Lake Huron from Harbor Beach to Port Sanilac beyond 5NM Off Shore-
Lake Huron from Port Sanilac to Port Huron beyond 5NM Off Shore-
1110 AM EDT Sat Aug 28 2021

This hazardous weather outlook is for portions of Lake Erie, Lake
Huron and Lake St Clair.

.DAY ONE...This Afternoon and Tonight

Scattered thunderstorms are possible over northern and central Lake
Huron today with isolated storms possible across the rest of the
waters. Isolated storms may be strong to severe with wind gusts in
excess of 34 kt the main threat. Storms will move west-southwest to
east-northeast at around 20 kt.

.DAYS TWO THROUGH SEVEN...Sunday through Friday

Scattered thunderstorms are possible Sunday afternoon and evening
ahead of a cold front. Isolated storms may become severe.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed today and tonight.

You can obtain your latest National Weather Service forecasts online
at www.weather.gov/detroit.

MR

In the hours before

Special weather statement, Aug 28, 2:45 PM EST, 2 hours 34 minutes before
Special Weather Statement
National Weather Service Detroit/Pontiac MI
345 PM EDT Sat Aug 28 2021

MIZ063-282045-
St. Clair MI-
345 PM EDT Sat Aug 28 2021

...A strong thunderstorm will impact portions of northwestern St.
Clair County through 445 PM EDT...

At 343 PM EDT, Doppler radar was tracking a strong thunderstorm near
Capac. This storm was moving northeast at 10 mph.

HAZARD...Winds in excess of 30 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

This strong thunderstorm will be near...
   Yale around 445 PM EDT.

Other locations impacted by this storm include Lynn Township, Avoca,
Brockway and Fargo.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 4300 8298 4315 8299 4316 8265 4299 8263
TIME...MOT...LOC 1943Z 235DEG 4KT 4306 8286

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...30 MPH

AA
Special weather statement, Aug 28, 4:06 PM EST, 1 hour 13 minutes before
Special Weather Statement
National Weather Service Detroit/Pontiac MI
506 PM EDT Sat Aug 28 2021

MIZ047-048-053-282230-
Bay MI-Saginaw MI-Midland MI-
506 PM EDT Sat Aug 28 2021

...A strong thunderstorm will impact portions of Bay, northwestern
Saginaw and Midland Counties through 630 PM EDT...

At 504 PM EDT, Doppler radar was tracking a strong thunderstorm over
Oil City, or 8 miles east of Mount Pleasant, moving northeast at 25
mph.

HAZARD...Winds in excess of 40 mph and pea size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

This strong thunderstorm will be near...
  Sanford around 535 PM EDT.
  Edenville around 540 PM EDT.
  Linwood around 620 PM EDT.
  Pinconning around 630 PM EDT.

Other locations impacted by this storm include Laporte, Mount Forest,
Averill, Gordonville, Bombay, Porter Township, Crump, Poseyville,
Willard and Hope.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 4375 8461 4382 8449 4381 8437 4383 8436
      4383 8417 4400 8416 4400 8405 4391 8404
      4391 8391 4392 8390 4392 8388 4391 8387
      4374 8391 4369 8387 4365 8375 4365 8376
      4347 8420 4346 8437 4347 8461
TIME...MOT...LOC 2104Z 246DEG 22KT 4362 8460

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...40 MPH

DG
Special weather statement, Aug 28, 4:46 PM EST, 33 minutes before
Special Weather Statement
National Weather Service Detroit/Pontiac MI
546 PM EDT Sat Aug 28 2021

MIZ047-048-053-282300-
Bay MI-Saginaw MI-Midland MI-
546 PM EDT Sat Aug 28 2021

...A strong thunderstorm will impact portions of southern Bay,
Saginaw and southern Midland Counties through 700 PM EDT...

At 546 PM EDT, Doppler radar was tracking a strong thunderstorm near
Breckenridge, or 12 miles east of Alma, moving east at 25 mph.

HAZARD...Wind gusts up to 50 mph and pea size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

This strong thunderstorm will be near...
  Merrill around 555 PM EDT.
  Freeland around 615 PM EDT.
  Zilwaukee and Bridgeport around 640 PM EDT.
  Saginaw around 645 PM EDT.
  Bay City around 650 PM EDT.
  Essexville around 655 PM EDT.
  Munger around 700 PM EDT.

Other locations impacted by this storm include Nelson, Carrollton,
Garfield, Arthur, Gera, Buena Vista Township, Poseyville, Indiantown,
Laporte and Swan Creek.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 4351 8459 4364 8374 4363 8369 4359 8369
      4359 8370 4325 8370 4331 8437 4347 8437
      4346 8457
TIME...MOT...LOC 2146Z 257DEG 23KT 4343 8441

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...50 MPH

DG

The radar

The Detroit radar (KDTX), 139 km away, was scanning. The volume nearest the first event began at 22:18 UTC.

Open the radar archive at this moment

Event by event

6 marine thunderstorm wind. Local standard time, as filed.

Marine Thunderstorm Wind, Outer Saginaw Bay Sw of Alabaster to Port Austin Mi to Inner Saginaw Bay

When
August 28, 5:19 PM EST
Where
Outer Saginaw Bay Sw of Alabaster to Port Austin Mi to Inner Saginaw Bay forecast zone, 0.69 mi N of Caseville
Measured
50 kt (58 mph) measured gust
Reported by
C-MAN Station
Coordinates
43.940, -83.270

Marine Thunderstorm Wind, Outer Saginaw Bay Sw of Alabaster to Port Austin Mi to Inner Saginaw Bay

When
August 28, 5:20 PM EST to 5:40 PM EST
Where
Outer Saginaw Bay Sw of Alabaster to Port Austin Mi to Inner Saginaw Bay forecast zone, Gravelly Shoals Light
Measured
68 kt (78 mph) measured gust
Reported by
C-MAN Station
Coordinates
44.020, -83.540

Marine Thunderstorm Wind, Outer Saginaw Bay Sw of Alabaster to Port Austin Mi to Inner Saginaw Bay

When
August 28, 5:20 PM EST
Where
Outer Saginaw Bay Sw of Alabaster to Port Austin Mi to Inner Saginaw Bay forecast zone, 3.24 mi SW of Gravelly Shoals Light
Measured
35 kt (40 mph) measured gust
Reported by
C-MAN Station
Coordinates
43.990, -83.590

Marine Thunderstorm Wind, Port Austin to Harbor Beach Mi

When
August 28, 5:29 PM EST
Where
Port Austin to Harbor Beach Mi forecast zone, 2.1 mi ESE of Huron City
Measured
39 kt (45 mph) measured gust
Reported by
ASOS
Coordinates
44.020, -82.790

Marine Thunderstorm Wind, Port Austin to Harbor Beach Mi

When
August 28, 6:00 PM EST
Where
Port Austin to Harbor Beach Mi forecast zone, Harbor Beach
Measured
36 kt (41 mph) measured gust
Reported by
C-MAN Station
Coordinates
43.850, -82.640

Marine Thunderstorm Wind, Port Sanilac to Port Huron Mi

When
August 28, 7:00 PM EST
Where
Port Sanilac to Port Huron Mi forecast zone, 0.85 mi SE of Port Sanilac
Measured
34 kt (39 mph) measured gust
Reported by
C-MAN Station
Coordinates
43.420, -82.540

What these are

Marine Thunderstorm Wind
Thunderstorm winds of 34 knots or more over coastal or lake waters.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Lake Huron in 2021Every state in 2021This day in weather history

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 980158, 980160, 980162, 980164, 980165, 980168.